Alert archive / California / Winter Storm Watches in 2021

Winter Storm Watch 2, NWS San Diego, CA

January 26, 2021Riverside County, San Bernardino County, California

NWS San Diego, CA issued this winter storm watch at Jan 26, 2021, 1:31 PM PST for Riverside County, San Bernardino County, California. It took effect at Jan 28, 2021, 3:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 26, 2021, 1:31 PM PST (21:31 UTC)
In effect from
Jan 28, 2021, 3:00 PM PST
Expired
Jan 27, 2021, 12:58 PM PST
In force
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 152 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.5 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2021-01-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 170 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2021-01-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
170 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1137 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

229 
WWUS46 KSGX 262131
WSWSGX

URGENT - WINTER WEATHER MESSAGE
National Weather Service SAN DIEGO CA
131 PM PST Tue Jan 26 2021

CAZ055-270545-
/O.NEW.KSGX.WS.A.0002.210128T2300Z-210129T2300Z/
San Bernardino County Mountains-
Including the cities of Lake Arrowhead, Big Bear City, 
Big Bear Lake, Running Springs, and Wrightwood
131 PM PST Tue Jan 26 2021

...WINTER STORM WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
FRIDAY AFTERNOON...

* WHAT...Heavy snow possible. Total snow accumulations of 8 to 16
  inches, with localized amounts over 2 feet, are possible.

* WHERE...All areas above 5550 feet in the San Bernardino County
  Mountains.

* WHEN...From Thursday afternoon through Friday afternoon.

* IMPACTS...Plan on difficult travel conditions. Significant
  reductions in visibility and falling tree branches are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow, sleet or ice accumulations that may impact travel. Continue
to monitor the latest forecasts.

$$

CAZ056-270545-
/O.NEW.KSGX.WS.A.0002.210129T0200Z-210129T2300Z/
Riverside County Mountains-
Including the city of Idyllwild-Pine Cove
131 PM PST Tue Jan 26 2021

...WINTER STORM WATCH IN EFFECT FROM THURSDAY EVENING THROUGH
FRIDAY AFTERNOON...

* WHAT...Heavy snow possible. Total snow accumulations of 4 to 8
  inches, with localized amounts over 1 foot, are possible.

* WHERE...All areas above 5550 feet in the Riverside County 
  Mountains.

* WHEN...From Thursday evening through Friday afternoon.

* IMPACTS...Plan on difficult travel conditions. Significant
  reductions in visibility and falling tree branches are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow, sleet or ice accumulations that may impact travel. Continue
to monitor the latest forecasts.

$$

APR
3 follow-up statements
645 
WWUS46 KSGX 270603
WSWSGX

URGENT - WINTER WEATHER MESSAGE
National Weather Service SAN DIEGO CA
1003 PM PST Tue Jan 26 2021

CAZ055-271415-
/O.CON.KSGX.WS.A.0002.210128T2300Z-210129T2300Z/
San Bernardino County Mountains-
Including the cities of Big Bear City, Big Bear Lake, 
Running Springs, and Wrightwood
1003 PM PST Tue Jan 26 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON
THROUGH FRIDAY AFTERNOON...

* WHAT...Heavy snow possible. Plan on difficult travel conditions
  during the Friday morning commute. Total snow accumulations of 4
  to 8 inches above 5,000 feet, 8 to 12 inches above 6,000 feet
  and 12 to 24 inches above 7,000 feet. 

* WHERE...All areas above 5500 feet in the San Bernardino County 
  Mountains.

* WHEN...From Thursday afternoon through Friday afternoon.

* ADDITIONAL DETAILS...Significant reductions in visibility in
  snow and fog. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow, sleet or ice accumulations that may impact travel. Continue
to monitor the latest forecasts.

$$

CAZ056-271415-
/O.CON.KSGX.WS.A.0002.210129T0200Z-210129T2300Z/
Riverside County Mountains-
1003 PM PST Tue Jan 26 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM THURSDAY EVENING
THROUGH FRIDAY AFTERNOON...

* WHAT...Heavy snow possible. Total snow accumulations of 4 to 8
  inches above 5,500 feet, with 12 to 18 inches on Mt San Jacinto.

* WHERE...All areas above 5500 feet in the Riverside County 
  Mountains.

* WHEN...From Thursday evening through Friday afternoon.

* ADDITIONAL DETAILS...Significant reductions in visibility in
  snow and fog. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow, sleet or ice accumulations that may impact travel. Continue
to monitor the latest forecasts.

$$

Moede
934 
WWUS46 KSGX 271134
WSWSGX

URGENT - WINTER WEATHER MESSAGE
National Weather Service SAN DIEGO CA
334 AM PST Wed Jan 27 2021

CAZ055-272300-
/O.CON.KSGX.WS.A.0002.210128T2300Z-210129T2300Z/
San Bernardino County Mountains-
Including the cities of Lake Arrowhead, Big Bear City, 
Big Bear Lake, Running Springs, and Wrightwood
334 AM PST Wed Jan 27 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON
THROUGH FRIDAY AFTERNOON ABOVE 5000 FEET...

* WHAT...Heavy snow possible. Travel will be very difficult to
  impossible, including during the morning commute on Friday. Tree
  branches could fall as well. Total snow accumulations of 4 to 8
  inches above 5000 feet, 8 to 12 inches above 6000 feet and 12 to
  24 inches above 7000 feet.

* WHERE...All areas above 5000 feet in the San Bernardino County 
  Mountains.

* WHEN...From Thursday afternoon through Friday afternoon.

* ADDITIONAL DETAILS...Significant reductions in visibility are 
  possible. Snow levels will rise to 5500 to 6000 feet Thursday
  night, then fall to 4500 feet Friday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow, sleet or ice accumulations that may impact travel. Continue
to monitor the latest forecasts.

$$

CAZ056-272300-
/O.CON.KSGX.WS.A.0002.210129T0200Z-210129T2300Z/
Riverside County Mountains-
Including the city of Idyllwild-Pine Cove
334 AM PST Wed Jan 27 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM THURSDAY EVENING
THROUGH FRIDAY AFTERNOON ABOVE 5000 FEET...

* WHAT...Heavy snow possible. Plan on difficult travel conditions,
  including during the evening commute on Friday. Tree branches
  could fall as well. Total snow accumulations of 4 to 8 inches above
  5000 feet with 12 to 18 inches on Mount San Jacinto.

* WHERE...All areas above 5000 feet in the Riverside County 
  Mountains.

* WHEN...From Thursday evening through Friday afternoon.

* ADDITIONAL DETAILS...Significant reductions in visibility are
  possible. Snow levels will rise to 5500 to 6000 feet Thursday
  night, then fall to 4500 feet Friday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow, sleet or ice accumulations that may impact travel. Continue
to monitor the latest forecasts.

$$

17
179 
WWUS46 KSGX 272058
WSWSGX

URGENT - WINTER WEATHER MESSAGE
National Weather Service SAN DIEGO CA
1258 PM PST Wed Jan 27 2021

CAZ055-280615-
/O.UPG.KSGX.WS.A.0002.210128T2300Z-210129T2300Z/
/O.NEW.KSGX.WS.W.0002.210128T2300Z-210129T2300Z/
San Bernardino County Mountains-
Including the cities of Lake Arrowhead, Big Bear City, 
Big Bear Lake, Running Springs, and Wrightwood
1258 PM PST Wed Jan 27 2021

...WINTER STORM WARNING IN EFFECT FROM 3 PM THURSDAY TO 3 PM PST
FRIDAY FOR ELEVATIONS ABOVE 5000 FEET...

* WHAT...Heavy snow expected. Travel will be very difficult to
  impossible, including during the morning commute Friday. Damage
  to trees and power lines is possible. Total snow accumulations
  of 6 to 10 inches above 5000 feet, 10 to 15 above 6000 feet,
  with localized amounts up to 30 inches above 7000 feet.

* WHERE...All areas above 5000 feet in the San Bernardino County
  mountains.

* WHEN...3 PM Thursday to 3 PM Friday.

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are expected. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency. 

For road condition information in California...enter
8 0 0 4 2 7 7 6 2 3 if inside california or
9 1 6 4 5 5 7 6 2 3 if outside California.

$$

CAZ056-280615-
/O.UPG.KSGX.WS.A.0002.210129T0200Z-210129T2300Z/
/O.NEW.KSGX.WS.W.0002.210129T0200Z-210129T2300Z/
Riverside County Mountains-
Including the city of Idyllwild-Pine Cove
1258 PM PST Wed Jan 27 2021

...WINTER STORM WARNING IN EFFECT FROM 6 PM THURSDAY TO 3 PM PST
FRIDAY FOR ELEVATIONS ABOVE 5000 FEET...

* WHAT...Heavy snow expected. Plan on difficult travel conditions.
  Tree branches could fall as well. Total snow accumulations of 4
  to 8 inches above 5000 feet, with 16 to 18 inches on Mount San 
  Jacinto.

* WHERE...All areas above 5000 feet in the Riverside County 
  mountains.

* WHEN...6 PM Thursday to 3 PM Friday.

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are expected. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency. 

For road condition information in California...enter
8 0 0 4 2 7 7 6 2 3 if inside california or
9 1 6 4 5 5 7 6 2 3 if outside California.

$$

CO

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this winter storm watch went out at Jan 26, 8:56 AM PST, 4 hours 35 minutes earlier.

Area forecast discussion, Jan 26, 8:56 AM PST, 4 hours 35 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
856 AM PST Tue Jan 26 2021

.SYNOPSIS...
Today will be drier, with some sunshine and continued cooler
temperatures. For Wednesday into Thursday, a low pressure system
stalled off the coast of California may bring some occasional
light precipitation to areas bordering Los Angeles County to the
east. This low pressure system will begin to move eastward on
Thursday with precipitation becoming widespread across
southwestern California during the late afternoon and evening. The
precipitation may become heavy at times for Thursday night into
Friday morning, becoming more scattered in nature by late Friday
afternoon with activity ending from the northwest Friday night and
early Saturday. Drier weather will be in store with a warming
trend into early next week with high temperatures on Sunday and
Monday still a few degrees below average.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

.Morning Update...
Showers continue to slowly push south across the borderland this
morning with skies mostly clear for many. More snow reports came
in last night, many over a foot across the San Bernardino
Mountains, along with some frost in parts of the Coachella Valley
this morning! Some high clouds may infiltrate the region later
this afternoon as temperatures remain well below average, though
winds will continue to be much calmer then yesterday's gusty
fiesta. The forecast remains on track this morning as we get a bit
of a break for much of today and Wednesday. We will continue to keep
tabs on the next storm system that is slated to impact the area
later on Thursday into Friday.

&&

.SHORT TERM (Today through Thursday)...
There will be a warming trend for today through Thursday but with
high temperatures Thursday still 5 to 10 degrees below average
for some inland areas. A low pressure system stalled off the
California coast will spread precipitation into central and
portions of southern California. Southwestern California will be
on the eastern fringe of this moisture for Wednesday into Thursday
with occasional scattered light showers possible for areas
bordering Los Angeles County to the east. As that low pressure
system begins to move eastward, more widespread precipitation may
begin to spread into southwest California late in the day on
Thursday.

&&

.LONG TERM (Thursday night through Monday)...
The low pressure system stalled off the coast will begin to move
eastward on Thursday with precipitation spreading across
southwestern California during the late afternoon and evening. The
precipitation may become heavy at times for late Thursday night
into Friday morning, becoming showery Friday afternoon with the
showers ending from the northwest Friday night and early Saturday.

Near the coast, rainfall could range from around 1.5 inch over
northern Orange County to one inch over southern San Diego County.
For the mountains, rainfall (and liquid equivalent above the snow
level) will range from 2 to 3 inches for the coastal slopes of the
San Bernardino County mountains to 1 to 2 inches for the coastal
slopes of the mountains in Riverside and San Diego Counties.

Snow level will rise to 5500 to 6000 feet on Thursday afternoon,
then lower to 4500 to 5000 feet for Friday afternoon and 4000 to
4500 feet for Friday night. For the mountains in San Bernardino
County, snowfall of 4 to 8 inches is possible above 5000 feet, 8
to 12 inches above 6000 feet, and 12 to 18 inches above 7000 feet
with locally greater amounts. For the Riverside County mountains,
4 to 8 inches of snowfall is possible above 5000 to 5500 feet
with 8 to 12 inches on the higher peaks. For the San Diego County
mountains, 3 to 6 inches of snowfall is possible above 5000 feet.

With rising snow levels, snow melt will add the runoff from
rainfall, especially for the San Bernardino County mountains.
Runoff potential will be greater due to deep layer moisture,
recently saturated ground, melting snow, and higher snow levels.

Dry weather with a warming trend will follow into early next week
with high temperatures on Sunday and Monday still a few degrees
below average.

&&

.AVIATION...
261700Z...The last showers should dissipate by 18Z over southern San
Diego County, with mostly clear skies prevailing the rest of today
and unrestricted vis. Clouds will increase tonight, with bases
mostly above 5000 feet MSL and local mountain obscurations late
tonight and early Wed. There is a slight chance of -SHRA Wed morning.

&&

.MARINE...
Winds are decreasing over the coastal waters, and the Gale Warning
will likely be downgraded to a Small Craft Advisory by midday. Winds
will continue to decrease, with gusts below 20 knots by mid-
afternoon, though seas could continue to be around 10 feet into
early evening. The next storm will move through late Thursday night
and Friday and could bring a period of gusty south winds with the
onset of the storm.

&&

.BEACHES...
Very large, short-period swells will gradually subside today but
will continue to bring high surf at least this morning. Elevated
surf is likely with the next storm system late Thursday through
Friday, with a 13-14 second swell from 270-280 degrees.

&&

.HYDROLOGY...
A low pressure system stalled off the California coast will begin
to move eastward on Thursday with precipitation spreading across
southwestern California during the late afternoon and evening. The
precipitation may become heavy at times for late Thursday night
into Friday morning, becoming showery Friday afternoon with the
showers ending from the northwest Friday night and early Saturday.

Near the coast, rainfall could range from around 1.5 inch over
northern Orange County to one inch over southern San Diego County.
For the mountains, rainfall (and liquid equivalent above the snow
level) will range from 2 to 3 inches for the coastal slopes of the
San Bernardino County mountains to 1 to 2 inches for the coastal
slopes of the mountains in Riverside and San Diego Counties.

Snow level will rise to 5500 to 6000 feet on Thursday afternoon,
then lower to 4500 to 5000 feet for Friday afternoon and 4000 to
4500 feet for Friday night. With rising snow levels, snow melt
will add the runoff from rainfall, especially for the San
Bernardino County mountains. Runoff potential will be greater due
to deep layer moisture, recently saturated ground, melting snow,
and higher snow levels.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Winter Storm Warning until 6 AM PST early this morning for San
     Diego County Mountains.

     Frost Advisory until 9 AM PST this morning for Coachella Valley-
     Orange County Inland Areas-San Bernardino and Riverside
     County Valleys-The Inland Empire-San Diego County Valleys.

     High Surf Advisory until 6 PM PST this evening for Orange County
     Coastal Areas-San Diego County Coastal Areas.

     Winter Weather Advisory until 6 AM PST early this morning for
     San Diego County Valleys.

PZ...Gale Warning until 10 PM PST this evening for Coastal Waters
     from San Mateo Point to the Mexican Border and out to 30 nm-
     Waters from San Mateo point to the Mexican Border Extending
     30 to 60 nm out including San Clemente Island.

&&

MORNING UPDATE...APR
PUBLIC/HYDROLOGY...17
AVIATION/MARINE/BEACHES...Maxwell

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 25, 11:32 PM PSTFrost AdvisorySGXOrange, Riverside, San Bernardino, San Diego9 hr
Jan 26, 10:13 AM PSTSmall Craft AdvisorySGX6 hr

Nearby

Winter Storm Watches in California, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.